Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Quad Cities, IA

May 19, 2013Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 2013, 7:49 PM CDT for Carroll County, Whiteside County, Illinois. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 7:49 PM CDT (00:49 UTC)
Expired
May 19, 2013, 8:30 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:49 PM CDTTSTM WND GST 602 W Ustick, ILWIND GUSTS ESTIMATED TO BE 50 TO 60 MPH. ALSO PEA SIZED HAIL.
May 19, 8:02 PM CDTTORNADO1 E Argo Fay, ILCONFIRMED TORNADO HEADING NNE TOWARDS CHADWICK.
May 19, 8:10 PM CDTTSTM WND DMG3 S Mount Carroll, ILTWO TO THREE LOCATIONS ALONG HIGHWAY 78 SOUTH OF MOUNT CARROLL WITH TREES AND POWER LINES DOWN. TIME ESTIMATED.
May 19, 8:30 PM CDTTSTM WND DMG1 Wnw Morrison, ILSEVERAL 5 INCH LIMBS DOWN. TIME APPROXIMATE. 0.45 INCHES OF RAIN WITH EVENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:59 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2039 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS53 KDVN 200049
SVRDVN
ILC015-195-200130-
/O.NEW.KDVN.SV.W.0033.130520T0049Z-130520T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS...
  NORTHWESTERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 830 PM CDT

* AT 746 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  FULTON...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT CARROLL...FAIRHAVEN...ARGO FAY...COLETA...SAVANNA...
  CHADWICK...MILLEDGEVILLE...LANARK...SHANNON...USTICK...MALVERN...
  THOMSON...WHITE PIGEON...FRANKLIN CORNERS...IDEAL...WACKER...CENTER
  HILL AND HITT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4191 8976 4171 9005 4181 9018 4185 9018
      4190 9016 4196 9017 4199 9014 4208 9017
      4220 9010 4220 8969 4194 8968
TIME...MOT...LOC 0050Z 212DEG 35KT 4189 9003

HAIL...0.75IN
WIND...60MPH

$$

MCCLURE
1 follow-up statement
909 
WWUS53 KDVN 200122
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT SUN MAY 19 2013

ILC015-195-200132-
/O.EXP.KDVN.SV.W.0033.000000T0000Z-130520T0130Z/
WHITESIDE IL-CARROLL IL-
822 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR CARROLL AND NORTHWESTERN
WHITESIDE COUNTIES WILL EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4191 8976 4171 9005 4181 9018 4185 9018
      4190 9016 4196 9017 4199 9014 4208 9017
      4220 9010 4220 8969 4194 8968
TIME...MOT...LOC 0122Z 212DEG 35KT 4215 8981

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:14 PM CDT, 35 minutes earlier.

Area forecast discussion, May 19, 7:14 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SUN MAY 19 2013

.SYNOPSIS...
ISSUED AT 322 PM CDT SUN MAY 19 2013

CONDITIONS COMING TOGETHER THIS AFTERNOON AND EVENING FOR A
SEVERE WEATHER OUTBREAK AND TORNADO WATCHES ARE IN PLACE FOR LATE
THIS AFTERNOON AND EVENING FOR ALL BUT THE EASTERN THIRD OF THE
FORECAST AREA. THESE INGREDIENTS INCLUDE TEMPERATURES IN THE
80S...DEWPOINTS IN THE UPPER 60S TO LOWER 70S. MID LEVEL SPEED MAX
ROTATING AROUND THE BASE OF A DEVELOPING UPPER LOW OVER THE PLAINS
WILL INCREASE DEEP SHEAR AS IT APPROACHES THIS EVENING. NUMEROUS
MESOSCALE OUTFLOW BOUNDARIES AND AN AXIS OF PRESSURE FALLS ALSO
SIGNAL IMPENDING DEVELOPMENT OF STORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 322 PM CDT SUN MAY 19 2013

A SOMEWHAT SHORTENED DISCUSSION THIS AFTERNOON DUE TO DEVELOPING
SIGNIFICANT WEATHER. FOCUS FOR BOTH SHORT TERM INTO THE EARLY
PERIODS OF THE LONG TERM REMAINS ON THUNDERSTORMS AND POTENTIAL FOR
SEVERE WEATHER.

THIS AFTERNOON INTO THIS EVENING...THE INITIAL DEVELOPMENT WILL
LIKELY BE ALONG A NORTH-SOUTH BOUNDARY BISECTING IA JUST WEST OF
THE FORECAST AREA. AXIS OF PRESSURE FALLS FROM NE MO...ADJACENT W
CENTRAL IL NORTHWARD INTO EASTERN IA SIGNALS AN AREA OF
DESTABILIZATION IN THE CLEARING AND WAKE OF STORMS MOVING INTO SW
WI. SEVERE STORMS INITIALLY OVER THIS AREA THIS EVENING WILL
LIKELY TRANSITION INTO A LARGER MCS...EXITING TO THE EAST-
NORTHEAST...FOLLOWING SYNOPTIC FORCING OF A SHORTWAVE LIFTING OUT
OF THE CENTRAL PLAINS.

AS MENTIONED IN PREVIOUS DISCUSSIONS...INGREDIENTS REMAIN IN PLACE
FOR SEVERE WEATHER FOR MONDAY WITH THE ADDITION OF STRONGER DEEP
LAYER SHEAR TO SUPPORT SUPERCELLS AND TORNADOES. THE FOCUS AND
TRIGGER FOR STORMS WILL AGAIN BE CENTERED ON A MID LEVEL WAVE
LIFTING OUT OF THE SOUTHWEST AND ITS INTERACTION WITH MESOSCALE
BOUNDARIES. TEMPERATURES SHOULD AGAIN REACH INTO THE 80S WITH
DEWPOINTS IN THE UPPER 60S TO LOWER 70S. SPC CURRENTLY HAS A SLIGHT
RISK IN PLACE FOR DAY 2.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 322 PM CDT SUN MAY 19 2013

ALTHOUGH NOT AS IDEAL AS TODAY OR MONDAY...SEVERE WEATHER WILL AGAIN
BE POSSIBLE TUESDAY AND SPC HAS A SLIGHT RISK OVER THE AREA FOR DAY
3. OTHERWISE...THE OVERALL TREND IN THE EXTENDED FORECAST IS TOWARD
MORE STABLE...NOT AS WARM...AND DRIER WEATHER LATE WEEK AS THE
PLAINS LOW WEAKENS AND MOVES OUT...REPLACED BY HIGH PRESSURE. MODELS
CONTINUE TO DIVERGE SOME WITH HOW QUICKLY THE RIDGE MOVES OUT BY
NEXT WEEKEND AND THE TIMING OF A WARM FRONT THAT MAY BRING RAIN
CHANCES BY LATE SATURDAY AND ESPECIALLY SATURDAY NIGHT AND MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 642 PM CDT SUN MAY 19 2013
LOW PRESSURE STALLING OVER MN FOR THE NEXT FEW DAYS WILL KEEP
ACTIVE WEATHER OVER THE AREA THROUGH MONDAY AFTERNOON. WE SHOULD
SEE ANOTHER ROUND OR TWO OF THUNDERSTORMS THE REST OF THE TONIGHT
OVER THE FORECAST AREA. THE BEST COVERAGE LATE THIS EVENING AND
OVERNIGHT SHOULD BE WEST OF THE MISSISSIPPI RIVER. WE SHOULD SEE A
BREAK IN THE STORMS LATE TONIGHT AND MONDAY MORNING. THEN STORMS
SHOULD REDEVELOP DURING THE AFTERNOON WITH A THREAT OF SEVERE
STORMS OVER THE ENTIRE AREA.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

AVIATION...DLF
Hazardous weather outlook, May 19, 3:55 AM CDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CDT SUN MAY 19 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
355 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY. SEVERE STORMS WILL
BE POSSIBLE AND THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF
SEVERE STORMS FOR THE ENTIRE AREA.

THE MOST LIKELY FRAME FOR ANY SEVERE STORMS WOULD BE FROM 3 TO 10 PM
WITH THE PRIMARY THREAT BEING DAMAGING WINDS OVER 60 MPH AND LARGE
HAIL UP TO 1.5 INCHES.

LATE TONIGHT...MORE THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS
COULD AGAIN BE SEVERE WITH DAMAGING WINDS UP TO 60 MPH AND LARGE HAIL
OVER 1 INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA.  AT THIS
TIME...THE ENVIRONMENT IS EXPECTED TO HAVE MODERATE INSTABILITY AND
ENOUGH FORCING THAT MAY BE FAVORABLE FOR SEVERE STORMS...MAINLY LATE
MONDAY PM AND INTO THE OVERNIGHT HOURS.  THE PRIMARY RISKS APPEARS TO
BE STRAIGHT LINE WINDS AND LARGE HAIL WITH ISOLATED TORNADOES A
SECONDARY CONCERN LATE MONDAY AFTERNOON.

TUESDAY...STRONG STORMS ARE POSSIBLE IN THE AFTERNOON THAT COULD
PRODUCE SMALL HAIL AND GUSTY WINDS WITH MARGINAL...LOW END SEVERE
STORMS POSSIBLE.

WEDNESDAY...ANY STORMS SHOULD REMAIN BELOW SEVERE LEVELS DUE TO
LIMITED INSTABILITY.

THE STORM PREDICTION CENTER HAS THE OUTLOOK AREA IN A SLIGHT RISK ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

08/NICHOLS

In the hours before

Local storm report, May 19, 7:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     1 W CAMBRIDGE           41.30N 90.20W
05/19/2013  E60 MPH          HENRY              IL   TRAINED SPOTTER

            THE GUST OCCURRED AHEAD OF THE STORMS. THERE WAS ALOT OF
            BLOWING DUST.

&&

DLF
Local storm report, May 19, 7:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     CAMBRIDGE               41.30N 90.19W
05/19/2013                   HENRY              IL   LAW ENFORCEMENT

            TREES REPORTED DOWN.

0650 PM     TSTM WND DMG     ALPHA                   41.19N 90.38W
05/19/2013                   HENRY              IL   LAW ENFORCEMENT

            TREES REPORTED DOWN.

&&

TGP
Local storm report, May 19, 7:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SE KEOKUK             40.40N 91.39W
05/19/2013  M2.75 INCH       LEE                IA   TRAINED SPOTTER

            DELAYED REPORT. BASEBALL SIZE HAIL KNOCKED OUT SKY LIGHTS
            AT WALMART STORE IN NORTHAST KEOKUK. GOLFBALL TO BASEBALL
            SIZE HAIL IN NORTH END OF TOWN. NICKEL TO QUARTER SIZE
            HAIL IN SOUTH END OF TOWN. TIME ESTIMATED.

&&

DLS
Local storm report, May 19, 7:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             4 S CLINTON             41.79N 90.22W
05/19/2013  E0.75 INCH       WHITESIDE          IL   TRAINED SPOTTER

            PEA TO DIME SIZED.

&&

TGP
Local storm report, May 19, 7:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             CLINTON                 41.84N 90.23W
05/19/2013  E0.50 INCH       CLINTON            IA   LAW ENFORCEMENT

            PEA TO DIME SIZE HAIL REPORTED BY CLINTON POLICE
            DEPARTMENT.

&&

DLS
Local storm report, May 19, 7:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     2 SSW MORRISON          41.79N 89.98W
05/19/2013  E55 MPH          WHITESIDE          IL   TRAINED SPOTTER

&&

TGP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:18 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Rock Island, Whiteside57 min
May 19, 8:07 PM CDTTornado Warning Tornado observedDVNCarroll23 min
May 19, 10:43 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson47 min
May 19, 10:55 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island50 min
May 19, 11:19 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Rock Island, Warren56 min
May 19, 11:44 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson46 min
May 20, 12:37 AM CDTSpecial Weather StatementDVNStephenson53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.